Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 42, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 4:15 PM MDT for Cherry County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 4:15 PM MDT (22:15 UTC)
- Expired
- May 31, 2009, 5:15 PM MDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 96 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 312215 SVRLBF NEC031-312315- /O.NEW.KLBF.SV.W.0042.090531T2215Z-090531T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 415 PM MDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 515 PM MDT * AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MEDICINE LAKE TO 9 MILES NORTHEAST OF SPECKEL MEIR LAKE...OR ALONG A LINE EXTENDING FROM 34 MILES EAST OF GORDON TO 27 MILES NORTH OF MULLEN...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MEDICINE LAKE BY 420 PM MDT... HIGHWAY 97 CROSSING THE NORTH LOUP RIVER BY 435 PM MDT... SCHOOLHOUSE LAKE AND HIGHWAY 97 CROSSING BIG CREEK BY 440 PM MDT... STEER CREEK CAMPGROUND BY 455 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4290 10111 4231 10081 4217 10167 4285 10183 TIME...MOT...LOC 2214Z 270DEG 21KT 4276 10153 4240 10122 $$ SPRINGER
1 follow-up statement
000 WWUS53 KLBF 312245 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 445 PM MDT SUN MAY 31 2009 NEC031-312315- /O.CON.KLBF.SV.W.0042.000000T0000Z-090531T2315Z/ CHERRY NE- 445 PM MDT SUN MAY 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR CENTRAL CHERRY COUNTY... AT 446 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF SPECKEL MEIR LAKE...OR 32 MILES NORTH OF MULLEN...MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF HIGHWAY 97 CROSSING THE NORTH LOUP RIVER BY 505 PM MDT... HIGHWAY 97 CROSSING BIG CREEK BY 510 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4290 10111 4231 10081 4217 10167 4285 10183 TIME...MOT...LOC 2246Z 323DEG 30KT 4247 10127 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:20 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 31, 2:20 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SUN MAY 31 2009 .SYNOPSIS... AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA. H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5 RIDGE OVER WESTERN CONUS. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW 70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR NOW. && .AVIATION... SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...MASEK
Hazardous weather outlook, May 31, 2:09 PM MDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT SUN MAY 31 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN ADDITIONAL THREAT. THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
In the hours before
Local storm report, May 31, 3:09 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 13 N RUSHVILLE 42.90N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, May 31, 3:25 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 9 N RUSHVILLE 42.84N 102.47W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
&&
SJACOBSLocal storm report, May 31, 3:34 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 9 NE GORDON 42.90N 102.08W
05/31/2009 E0.50 INCH CHERRY NE PUBLIC
PUBLIC REPORTED HAIL COVERING THE GROUND.
&&
SJACOBSLocal storm report, May 31, 3:52 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 3 E GORDON 42.81N 102.14W
05/31/2009 E0.88 INCH SHERIDAN NE FIRE DEPT/RESCUE
&&
SPRINGERLocal storm report, May 31, 4:14 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 7 SE GORDON 42.73N 102.11W
05/31/2009 E0.50 INCH SHERIDAN NE PUBLIC
PUBLIC REPORTED HAIL LASTED FOR FIVE MINUTES.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:35 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 25 min |
| May 31, 2:57 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 63 min |
| May 31, 3:30 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 23 min |
| May 31, 3:34 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 56 min |
| May 31, 4:12 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| May 31, 5:10 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.